Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 4, NWS Quad Cities, IA

April 10, 20229 counties in Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this wind advisory at Apr 10, 2022, 1:50 PM CDT for 9 counties in Iowa; Carroll County, Jo Daviess County, Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2022, 1:50 PM CDT (18:50 UTC)
Expired
Apr 10, 2022, 6:00 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS73 KDVN 101850
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
150 PM CDT Sun Apr 10 2022

IAZ040>042-051>054-065-066-ILZ001-007-102300-
/O.NEW.KDVN.WI.Y.0004.220410T1850Z-220410T2300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton-
Jo Daviess-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Tipton, Clinton, 
Galena, and Mount Carroll
150 PM CDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Portions of east central and northeast Iowa and 
  northwest Illinois.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
1 follow-up statement
952 
WWUS73 KDVN 102304
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
604 PM CDT Sun Apr 10 2022

IAZ040>042-051>054-065-066-ILZ001-007-110015-
/O.EXP.KDVN.WI.Y.0004.000000T0000Z-220410T2300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Cedar-Clinton-
Jo Daviess-Carroll-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Tipton, Clinton, 
Galena, and Mount Carroll
604 PM CDT Sun Apr 10 2022

...WIND ADVISORY HAS EXPIRED...

Southeast winds have decreased below advisory criteria. Therefore,
the wind advisory has been allowed to expire. Some gusts to 35 mph
will remain possible over the next couple of hours. 

$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:15 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 10, 1:15 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
115 PM CDT Sun Apr 10 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sun Apr 10 2022

High pressure stretches from northern Michigan southward into the
northern Gulf of Mexico early this morning. A storm system is
developing in the lee of Rockies in eastern Colorado and western
Kansas. A warm front stretches from this low east southeastward into
eastern Kansas and Oklahoma then into southeastern Louisiana. Closer
to home, winds were southeasterly with speeds of 5 to 10 MPH.
Temperatures at 2 AM ranged from 31 degrees at KCID to 41 degrees at
KBRL. Dewpoints are in the mid to upper 20s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Apr 10 2022

Key Messages:

1. Noticeably warmer today with highs in the lower 60s to lower 70s
from north to south across the area.

2. Strong southeast winds will develop this morning with sustained
speeds of 15 to 25 MPH and gusts between 30 to 40 MPH. Winds are
expected to remain below advisory limits.

3. Strong winds and lower relative humidities this morning into this
afternoon will lead to elevated fire danger across the area.

Discussion:

Zonal flow across the CONUS on Sunday will result in 500 MB riding
exiting to the east this morning as a trough lifts into the Upper
Midwest through the day. This will lift a surface low from eastern
Colorado and western Kansas this morning into northern Wisconsin by
12 UTC Monday. This will move a warm front across the area this
afternoon and a cold front overnight.

The surface pressure gradient will tighten across the area this
morning in response to a deepening surface low in CO/KS and mixing
on the sounding to between 2000 to 3000 feet this morning into the
afternoon will result in a windy day across the area. Winds at the
top of the mixed layer are around 35 knots. This will result in
sustained wind speeds mid morning through the afternoon of 15 to 25
MPH with gusts between 30 to as high as 40 MPH especially late this
morning into the early afternoon. Lower relative humidities this
morning into the afternoon will result in elevated fire danger
across the entire area. Once the warm front moves through dewpoints
will surge into the mid 40s to lower 50s by late this afternoon
which will lower the fire danger. Both the strong winds and
elevated fire danger will need to be covered by a special weather
statement this morning.

Lift will overspread the area from 21 to about 03 UTC this afternoon
as the 500 MB trough moves into NW Iowa but the limiting factor for
precipitation will be moisture resulting in a narrow window for
elevated showers and thunderstorms this evening. Models show most
unstable CAPE values of 200 to 500 J/KG across the area during this
period.  Severe thunderstorms are not anticipated at this time. As
the cold front approaches the area after midnight, increasing
frontogenetical forcing will lead to a slight chance of showers and
thunderstorms south of a Fairfield to Galesburg. Both synoptic
models and CAMs have been trending southward with this precipitation
so POPs will need to be revisited by the day shift.

.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CDT Sun Apr 10 2022

Monday...Besides a few overrunning showers or even an isolated
thunderstorm skirting the far southeastern CWA through mid morning,
this day to be mainly dry with a light sfc wind regime as the main
convective focus boundary lays out well to the south acrs the
southeastern plains to the OH RVR/TN Valley regions. Afternoon
thinning of cloud cover off southern stream action zone should allow
temps to warm into the upper 50s to low 60s. Cool Monday night in
the 30s to around 40, but later night increasing east-southeast LLVL
return flow may cause steady to slow rise trends before dawn.

Tuesday...Blustery/windy southeasterly winds return flow day as
strong longer wave trof complex rolls out acrs the central/
northern Rockies. This process to tug on the main warm front to
the south and retreat it northward, with latest medium range model
ensemble placement having it only just north of I80 by 00z Wed.
Should have a building warm wedge aloft acting as capping EML for
the day, but enough lift and elevated moisture return to support
some elevated showers and storms through early evening. If the
storms are higher based, shear/thermal profiles support mainly
hail as the primary threat, along with passing downpours. Cloud
cover and precip along with much of the day more of a north of the
warm front regime will keep 12 hour high temps in the low to mid
60s thru 00z, with some upper 60s in the south possible by
evening. As the warm continues to migrate northward Tue night,
temps may not drop off that much(3-6 degrees) from evening values
for 12 hr low temps into Wed morning.

Tue night, the retreating LLVL warm front with a 40-50 KT SSW LLJ
impinging up and over it may light up heavy convection just to the
north acrs southern MN into WI, while strong cold front/shear zone
acrs the MO RVR Valley ignites severe storms off to the west. Thus
after some possible earlier evening high based precip in the north,
the DVN CWA may be in-between the main action zones until late night
or early Wed morning when a possible squall line or linear cluster
of storms evolved from the upstream MO RVR convection propagates
this way. The 00z GFS is much more progressive with the incoming
front and enough shear with lingering instability to drive a strong
to severe line of storms into the western half of the CWA mainly
after midnight into Wed morning, while the slower 00z ECMWF has a
largely dry warm sector for the area into Wed morning. Will have to
keep late night POPs for the upstream storms incoming possibility,
and SPC has a day 3 slight risk for the west half of the CWA with a
nod to the 00z GFS. Damaging winds and hail the main late night
threats if the storm line can arrive before dawn Wed.

Wednesday...A lot of model discrepancy this period making for some
uncertainty, with the progressive GFS continuing to shunt a
lingering squall line acrs the DVN CWA from the west during the
morning, flaring up as it moves off to the east acrs eastern IL/IN
Wed afternoon. Then a windy dry slot locally Wed afternoon and
night. This in contrast to the ECMWF which sweeps a probably severe
convective line through the CWA mainly Wed afternoon and evening,
looking at long range high shear profiles with adequate CAPEs.  POPs
will have to be continued with the two possible timing scenarios
until better definition is attained in later model runs. A strong
pressure gradient around a 990 MB or deeper sfc low over the upper
MS RVR Valley will drive strong pre and post frontal winds for what
ever frontal timing occurs.

Thursday through Saturday...A deep closed off cyclone across the
upper MS RVR Valley and northwest GRT LKS could drive very strong
winds on THU, possibly to high end advisory criteria with gusts over
50 MPH from the west-southwest. A few cyclonic flow wrap around
showers possible in the north Thu as well. Much cooler, well below
normal temp regime ushered in the associated cold conveyor in the
wake of this system for the end of the week.    ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 115 PM CDT Sun Apr 10 2022

VFR conditions expected through the period as wind gusts continue
into the evening at all taf sites. 45 knot gusts are possible at
CID and DBQ this afternoon. Otherwise, VFR clouds expected
tomorrow with winds starting to settle down late in the period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...12
AVIATION...Gibbs
Hazardous weather outlook, Apr 10, 4:44 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
444 AM CDT Sun Apr 10 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
444 AM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Southeast winds sustained at 15 to 25 MPH with gusts between
30 and 40 MPH, combined with lower relative humidity values, will
produce an elevated grassland fire danger this morning through the
afternoon.

Isolated showers and thunderstorms are possible late this
afternoon into this evening. The main threat is from lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be the chance of occasional thunderstorms Tuesday
through Wednesday. Some storms can be strong to severe, with the
Storm Prediction Center highlighting a Slight Risk of severe
weather in the west half of the Outlook Area Tuesday night. The
entire Outlook Area is in a Slight Risk for severe storms on
Wednesday. More details will emerge closer to the time, but
currently all hazards appear possible with these current outlooks.

Strong west winds are likely behind a passing cold front later
Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Cousins/12

In the hours before

Special weather statement, Apr 10, 11:00 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1100 AM CDT Sun Apr 10 2022

IAZ040>042-051>054-063>068-076>078-088-089-ILZ001-002-007-009-
015>018-024>026-035-110000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Henry IA-
Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-McDonough-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Mount Pleasant, Burlington, Galena,
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo,
Princeton, Hennepin, Aledo, Oquawka, Monmouth, and Macomb
1100 AM CDT Sun Apr 10 2022

...Near Wind Advisory Winds and Very High GFDI values this morning
into the late afternoon...

A surface low was moving east into the area this morning. Ahead of
this low, sustained winds have increased to 25 to 35 mph with
gusts of 35 to 45 mph across the area. These winds will eventually
weaken from west to east this afternoon. At the same time, these
winds and a dry low level atmosphere were leading to GFDI values
in the very high category. Some localized areas of short lived
extreme values are forecast for areas north of Intestate 80 along
and east of the Mississippi River. These winds were also bringing
in low level moisture increasing the relative humidity form
southwest to northeast.

Winds this afternoon, especially on north/south roadways will make
driving of high profile vehicles more difficult. Be sure to secure
loose items outside and drive with caution. Burning is strongly
discouraged as any fire could get out of control and spread
quickly.
Local storm report, Apr 10, 12:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND DMG 1 W HAZLETON            42.62N 91.93W
04/10/2022                   BUCHANAN           IA   CO-OP OBSERVER

            REPORT OF A 15X15 FOOT OUTBUILDING THAT HAD
            ITS ROOF PEELED BACK BY THE STRONG WINDS.
            MENTIONED THE ROOF WAS SHEET METAL.

&&

TJG

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Illinois, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.